Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Aug 7, 2021, 9:37 PM EDT for Calhoun County, South Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2021, 9:37 PM EDT (01:37 UTC)
- Expired
- Aug 7, 2021, 10:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Columbia, SC
- Hail
- 0.00 in
- Wind
- 30
County Calhoun County, SC
The radar
The Columbia radar (KCAE), 60 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.6 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1603 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
462
WWUS82 KCAE 080137
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
937 PM EDT Sat Aug 7 2021
SCZ028-037-080200-
Calhoun SC-Richland SC-
937 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southeastern
Calhoun, western Clarendon, southwestern Sumter, northeastern
Orangeburg and southeastern Richland Counties through 1000 PM EDT...
At 935 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Matthews, or 11 miles north of Brookdale, moving southeast at 15
mph.
HAZARD...Winds in excess of 30 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall may cause minor
street flooding and visibility restrictions on roadways.
Locations impacted include...
St. Matthews, Cameron, Fort Motte, Creston, Lone Star and Low Falls
Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3356 8057 3355 8061 3353 8059 3351 8062
3347 8063 3351 8070 3352 8069 3360 8080
3362 8087 3377 8078 3370 8059 3369 8059
3364 8053 3363 8054 3362 8053
TIME...MOT...LOC 0135Z 299DEG 14KT 3367 8079
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
$$
gplWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 7, 7:39 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 7, 7:39 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Columbia SC 739 PM EDT Sat Aug 7 2021 .SYNOPSIS... On Sunday, a more summer-like pattern is expected to begin taking shape into next week, with daily chances of thunderstorms and highs back to around normal. && .NEAR TERM /THROUGH TONIGHT/... Main upper trough still moving through the region this evening has produced some convection across the Midlands. Additional showers also moving through eastern Ga along the trough. Do expect this activity to continue the next few hours, then diminish by 06z as the upper trough axis moves off to the east. Skies should clear late tonight with some drier air building in on the back side of the upper trough but cannot rule out some patchy fog during the predawn hours. Despite some clearing, dewpoints will limit radiational cooling and expected lows to range from the upper 60s north and west to the lower 70s southeast Midlands. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... The transition to a more summer like pattern begins on Sunday as the upper trough continues to lift northeast away from the region, replaced with rising 500mb heights over the forecast area. The atmosphere will be warming in the mid levels with upper ridging building over the southeastern states and PWATs will be around 1.5- 1.7 inches. Forecast soundings indicate plenty of dry air in the mid and upper levels with a somewhat inverted-V signature in the lowest levels. Instability is expected to be weak to moderate but again rising heights and warming mid levels should limit convective activity. CAMs indicating mainly isolated convection and favor the eastern Midlands where a sea breeze interaction could be in play. Will continue to carry slight chance pops across the area for diurnal showers and thunderstorms with low chance pops in the eastern Midlands. Temperatures will be warming back into the lower 90s for highs with lows in the 70s. By Monday, a strong capping inversion is noted on the forecast soundings with 500mb temps warming to around -6C. In the absence of any upper level features, generally expect diurnally favored isolated afternoon convection. Temperatures will again be warming with highs expected to be in the lower to possibly mid 90s with overnight lows in the 70s. && .LONG TERM /TUESDAY THROUGH SATURDAY/... Again, little change in the extended periods as we continue to advertise a weather pattern that is typical of late summer across the southeastern states. Ensemble guidance continues to suggest broad upper level ridging across the southern half of the country with generally weak zonal flow aloft. Strong surface high pressure over the western Atlantic will continue to provide south-southwest flow across the forecast area providing abundant low level moisture. Expect daily diurnal unorganized convection driven by daytime surface heating through the middle of the week. Late in the week there is the possibility of increased coverage as some deeper moisture moves into the region as PWATs rise to at or above 2 inches. Cannot rule out isolated severe threats but the lack of upper flow and synoptic forcing should limit any widespread organized threat. Heavy rainfall looks to be the main concern. Temperatures should be near to slightly above normal with highs in the 90s and lows in the 70s. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... VFR conditions expected for much of the night, with MVFR-IFR fog expected to develop later tonight. VFR conditions return thereafter. Currently, some isolated convection is present near the terminals. Storms have blossomed to the east of CAE/CUB, and weaker showers are near OGB. Some light rain is moving toward the CSRA and may require a TEMPO group later, but is weak enough now to expect it won't cause restrictions at AGS/DNL. It'll be watched closely, though. Either way, convection and associated cloud cover is expected to gradually diminish as the sun sets this evening, allowing skies to become mostly clear. As this occurs, multiple pieces of guidance point to enough surface cooling to allow for fog to develop. This makes sense, given some drier air pushing over moist air at the surface, and some subsidence behind the departing trough. There is still a good bit of uncertainty, as HREF/SREF/HRRR indicate lower chances of fog developing. Still, looking at the overall set up, our local scheme and NBM/LAMP probability guidance, I think there is a good chance that fog develops at all sites, with the best chances being at CAE/CUB/AGS. I only take vis down to 2SM at CAE/CUB/OGB to try and account for some uncertainty in the forecast. There is a chance that vis will be lower than that, however. Fog should dissipate by 12z-13z on Sunday, with a typical summer day thereafter. Some cumulus will develop by the afternoon, with isolated showers/storms possible. Coverage shouldn't warrant mention of any showers at this time. Winds throughout the period should be light, and generally out of the south or southwest. EXTENDED AVIATION OUTLOOK... Drier airmass moves in and conditions improve Sunday. Rain chances begin to increase by mid week. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 7, 5:21 AM EDT, 16 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 521 AM EDT Sat Aug 7 2021 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-080930- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 521 AM EDT Sat Aug 7 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Some scattered showers and thunderstorms could produce locally heavy rainfall this afternoon with abundant moisture available. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 6:13 PM EDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
613 PM EDT Sat Aug 7 2021
SCZ022-029-072300-
Kershaw SC-Lee SC-
613 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of Sumter and lee
counties through 700 PM EDT...
At 612 PM EDT, Doppler radar was tracking a strong thunderstorm over
Camden, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Camden, Bishopville, Lugoff, Cassatt, Goodale State Park, Bethune,
Lucknow, Manville, North Central High School, Dekalb, North Towne
Square Shopping Center, Antioch, Midway Elementary School and
Woodward Airfield.
This includes Interstate 20 in South Carolina between mile markers 94
and 119.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3421 8070 3439 8068 3451 8033 3443 8033
3439 8029 3436 8029 3435 8028 3411 8020
TIME...MOT...LOC 2212Z 278DEG 21KT 3430 8060
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Aug 7, 9:37 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
937 PM EDT Sat Aug 7 2021
SCZ028-037-080200-
Calhoun SC-Richland SC-
937 PM EDT Sat Aug 7 2021
...A strong thunderstorm will impact portions of southeastern
Calhoun, western Clarendon, southwestern Sumter, northeastern
Orangeburg and southeastern Richland Counties through 1000 PM EDT...
At 935 PM EDT, Doppler radar was tracking a strong thunderstorm over
St. Matthews, or 11 miles north of Brookdale, moving southeast at 15
mph.
HAZARD...Winds in excess of 30 mph and heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Torrential rainfall may cause minor
street flooding and visibility restrictions on roadways.
Locations impacted include...
St. Matthews, Cameron, Fort Motte, Creston, Lone Star and Low Falls
Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3356 8057 3355 8061 3353 8059 3351 8062
3347 8063 3351 8070 3352 8069 3360 8080
3362 8087 3377 8078 3370 8059 3369 8059
3364 8053 3363 8054 3362 8053
TIME...MOT...LOC 0135Z 299DEG 14KT 3367 8079
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
gplThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 9:49 PM EDT | Areal Flood Advisory | CAE | Calhoun | 116 min |
| Aug 7, 10:44 PM EDT | Special Weather Statement | CAE | Clarendon | 61 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.